Alert archive / Kansas / Wind Chill Advisories in 2008

Wind Chill Advisory 2, NWS Dodge City, KS

December 15, 20085 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Dec 15, 2008, 3:55 PM CST for 5 counties in Kansas. It took effect at Dec 16, 2008, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 15, 2008, 3:55 PM CST (21:55 UTC)
In effect from
Dec 16, 2008, 12:00 AM CST
Expired
Dec 15, 2008, 6:02 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Lane County, KS, Ness County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
111 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDDC 152155
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CST MON DEC 15 2008

...WIND CHILL ADVISORY FROM MIDNIGHT TO 9 AM TUESDAY...

.A COMBINATION OF VERY COLD AIR AND WINDS TO 15 MPH WILL CREATE
DANGEROUS WIND CHILL TEMPERATURES OVERNIGHT.

KSZ030-031-043>045-160600-
/O.NEW.KDDC.WC.Y.0002.081216T0600Z-081216T1500Z/
TREGO-ELLIS-SCOTT-LANE-NESS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY
355 PM CST MON DEC 15 2008

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST TUESDAY. 

TEMPERATURES WILL ONCE AGAIN FALL INTO THE SINGLE DIGITS
OVERNIGHT. WINDS TURNING TO THE SOUTHEAST AT 10 TO 15 MPH WILL
COMBINE WITH THE VERY COLD TEMPERATURES TO PUSH WIND CHILL
INDICES TO AROUND 15 BELOW ZERO...OR COLDER.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

RUSSELL
1 follow-up statement
000 
WWUS43 KDDC 160002
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CST MON DEC 15 2008

...WIND CHILLS NOT EXPECTED TO BE AS COLD...

.THE COMBINATION OF SLIGHTLY WARMER TEMPERATURES AND LIGHTER
WINDS WILL NOT ALLOW WIND CHILLS TO MEET ADVISORY CRITERIA.

KSZ030-031-043>045-160115-
/O.CAN.KDDC.WC.Y.0002.081216T0600Z-081216T1500Z/
TREGO-ELLIS-SCOTT-LANE-NESS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY
602 PM CST MON DEC 15 2008

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
CHILL ADVISORY. 

THE COMBINATION OF SLIGHTLY WARMER TEMPERATURES AND LIGHTER WINDS
WILL LEAD TO WIND CHILLS NOT MEETING ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 15, 3:44 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 15, 3:44 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CST MON DEC 15 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES WILL REVOLVE AROUND ARCTIC AIR EFFECT ON
TEMPERATURES THE NEXT SEVERAL DAYS AS WELL AS SNOW CHANCES TONIGHT
AND POTENTIAL HEADLINES FOR WIND CHILLS.

SYNOPTIC ANALYSIS INDICATES A LARGE BROAD TROUGH OVER THE WEST COAST
THAT APPEARS TO BE DIGGING OVER THE WEST COAST DUE TO A CLOSED LOW
OVER OREGON AT 12 UTC. THE STRONG 100+ KT JET EXTENDED FROM THE
EASTERN PACIFIC THROUGH SOUTHERN CALIFORNIA INTO THE CENTRAL PLAINS
AND  UPPER MIDWEST. THE MORE SIGNIFICANT FEATURE IS THE EXTENT OF
THE COLD AIR AT 850 MB...AS AN AXIS OF CLOSE TO -20 DEG C EXTENDED
ACROSS THE HIGH PLAINS OF WESTERN NE/KS AND TX PANHANDLE.

ALL MODELS INDICATE A BIT OF SHORTWAVE ENERGY LIFTING INTO NW KANSAS
FROM THE BASE OF THE TROUGH, WITH RESULTING LIFT AND WARM ADVECTION
ALOFT. WE SHOULD SEE PROFILES SATURATE OVERNIGHT AND MODELS
INDICATING FROM A TRACE TO SEVERAL HUNDREDTHS OF AN INCH OF QPF
ACROSS THE NORTHEAST SECTIONS OF THE CWA.

PRECIPITATION TYPE WOULD INDICATE SMALL CHANCES OVER MOST OF THE
CWA...BUT LIKELY IN THE NORTHEAST

TOP DOWN APPROACH TO P-TYPE FORECAST STRONGLY SUGGESTS SNOW FOR MOST
OF THE PERIOD, WHILE TOWARD THE EARLY MORNING TUESDAY TIME PERIOD,
THE DENDRITIC ZONE BECOMES UNSATURATED, LIFT WEAKENS OR BECOMES NON
EXISTENT WHILE AN IMPRESSIVE NEAR 5000 FT SATURATED LAYER EXISTS FOR
A COUPLE OF HOURS. WITH STILL VERY COLD SURFACE TEMPERATURES, THE
POTENTIAL FOR PATCHY FREEZING DRIZZLE EXISTS. HOWEVER WITH THE VERY
LOW QPF AND THE EVENT WINDING DOWN, THE IMPACT SHOULD BE MINIMAL AND
ONLY FOR A COUPLE OF HOURS IN THE MORNING.

WE WILL HEADLINE OUR NORTHEASTERN MOST COUNTIES FOR WIND CHILL AT OR
BELOW -15 DEGREES FOR SEVERAL HOURS OVERNIGHT.

FORECAST MAX TEMPERATURES WILL BE MORE PROBLEMATIC TUESDAY AFTERNOON
AS SFC HIGH SHIFTS FARTHER EAST AND A WEAK LOW TRIES TO DEVELOP
ACROSS SOUTHEAST CO. THE STRENGTH OF THE ARCTIC AIR WILL BE THE MAIN
FACTOR ON HOW MUCH OF A WARMUP CAN OCCUR, BUT IT IS ACCEPTED HE
MODELS IN GENERAL ARE GENERATING FAR TO MUCH OF A WARMUP WITH THE
20S TO 40S INDICATED. WE PREFER A MUCH COOLER TEENS NORTHEAST TO
UPPER 20S SOUTHWEST SOLUTION ON TUESDAY AFTERNOON.

WEDNESDAY WILL BE A TRANSITION DAY BEFORE THE BETTER PRECIPITATION
CHANCES OF THURSDAY. STILL DO EXPECT SINGLE DIGIT TO TEEN LOWS
TUESDAY MORNING WITH ANOTHER WELL BELOW NORMAL HIGHS AFTERNOON.

DAYS 3-7...

MOST OF THE MEDIUM RANGE MODEL RUNS FROM 12Z ARE IN PRETTY GOOD
AGREEMENT WITH HOW THE UPPER LEVEL FLOW PATTERN EVOLVES THROUGH
ABOUT 144 HOURS. ALL OF THE MODELS CONTINUE TO SHOW THE A CLOSED LOW
ALONG THE WEST COAST DROPPING SOUTH THROUGH WEDNESDAY AND THEN
EJECTING OUT ACROSS THE CENTRAL PLAINS BY LATE THURSDAY.  THE ECMWF
HAS BEEN PRETTY CONSISTENT WITH THE TIMING OF THIS SYSTEM AND THE
UKMET AND CANADIAN HAVE BEEN VERY SIMILAR THE PAST SEVERAL RUNS. GFS
ENSEMBLE MEMBERS THIS MORNING ARE MOSTLY SIMILAR TO THE EURO AND
CANADIAN MODELS AND THE OPERATIONAL GFS HAS SLOWED IT DOWN COMPARED
TO PREVIOUS RUNS.  THE MODELS CONTINUE TO STRUGGLE WITH THE ARCTIC
AIR MASS IN THE LOWER LEVELS...HOWEVER...AND BRING A SURFACE LOW OUT
FROM NORTHEAST COLORADO ALONG THE KANSAS/NEBRASKA BORDER. GIVEN THE
MAGNITUDE OF THE ARCTIC AIR IN PLACE OVER THE CENTRAL HIGH PLAINS
THINK THIS SOLUTION IS TOO FAR NORTH AND WILL KEEP TEMPERATURES COLD
ACROSS SOUTHWEST KANSAS THROUGH MID WEEK. MODEL SOUNDINGS ADJUSTED
FOR COLDER AIR LOOK FAVORABLE FOR FREEZING DRIZZLE ACROSS SOUTHWEST
KANSAS STARTING WEDNESDAY NIGHT. AS THE MID LEVELS MOISTEN UP ON
THURSDAY THERE SHOULD BE A MIX OR CHANGEOVER TO SNOW.  MODEL QPF
FIELDS STILL KEEP THE BEST PRECIPITATION OVER CENTRAL AND EASTERN
KANSAS SO WILL KEEP THE HIGHEST POPS IN THE EASTERN CWA WITH LESSER
POPS TO THE WEST.

TOWARD NEXT WEEKEND THE EURO AND CANADIAN MODELS AGREE ON ANOTHER
ARCTIC SURGE ROLLING SOUTH ACROSS THE CENTRAL PLAINS CENTERED AROUND
SATURDAY.  THE GFS IS VERY DAMPENED OUT WITH THE UPPER FEATURES BY
THIS TIME AND I HAVE LESS CONFIDENCE IN IT BASED ON THIS AND PAST
PERFORMANCE. TEMPERATURES WILL BE AT LEAST IN THE TEENS FOR HIGHS
AND PROBABLY MORE LIKELY IN THE SINGLE DIGITS ON A FEW DAYS.

&&

.AVIATION...

THE CENTER OF THE MASS OF ARCTIC HIGH PRESSURE WILL GRADUALLY MOVE
FROM NEBRASKA TOWARD THE UPPER MISSISSIPPI VALLEY THROUGH TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE SOUTHWEST AND WILL
BRING INCREASING CHANCES FOR LIGHT SNOW TO WEST CENTRAL AND
SOUTHWEST KANSAS LATER TONIGHT INTO TUESDAY MORNING. SOME FREEZING
DRIZZLE COULD ALSO DEVELOP LATE TONIGHT INTO TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  11   7  23  13 /  10  30  30  10
GCK  11   6  23  12 /  10  30  20  10
EHA  14   8  28  16 /  20  20  20  10
LBL  13   9  27  15 /  20  20  20  10
HYS   8   4  18   7 /  10  60  70  10
P28  15  12  24  15 /  20  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST TUESDAY
FOR KSZ030-031-043>045.

&&

FN33/02
Hazardous weather outlook, Dec 15, 4:36 AM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
436 AM CST MON DEC 15 2008

KSZ030-031-043>046-061>066-074>081-084>090-161045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
436 AM CST MON DEC 15 2008 /336 AM MST MON DEC 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

TODAY WILL BE COLD WITH MORNING WIND CHILLS FROM -5 TO -15
DEGREES. AN UPPER LEVEL DISTURBANCE WILL CROSS WEST TO EAST ACROSS
NORTHERN KANSAS TONIGHT, BRINGING SOME SNOW SHOWERS TO THE I-70
CORRIDOR MAINLY AFTER MIDNIGHT. ONLY LIGHT SNOWFALL AMOUNTS ARE
EXPECTED, GENERALLY LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD DOME OF HIGH PRESSURE WILL REMAIN ANCHORED OVER THE KANSAS
REGION THROUGH THURSDAY. THERE IS A SLIGHT CHANCE FOR LIGHT
FREEZING DRIZZLE OR VERY LIGHT SNOW TUESDAY THROUGH THURSDAY. A
SLIGHT WARMING SPELL WILL RETURN BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE REQUESTED TO CALL ANY SNOWFALL AMOUNTS TO THEIR RESPECTIVE
SHERIFFS OFFICE, WHO WILL IN TURN PASS THAT INFORMATION TO THE
NATIONAL WEATHER OFFICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 5:26 AM CSTWind Chill AdvisoryDDCEdwards, Ellis, Finney, Ford, Gray, Hodgeman and 9 more5 hr

Nearby

Wind Chill Advisories in Kansas, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.